Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 5, NWS Aberdeen, SD

June 6, 2002Brown County, Marshall County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 6, 2002, 6:14 PM CDT for Brown County, Marshall County, South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2002, 6:14 PM CDT (23:14 UTC)
Expired
Jun 6, 2002, 7:00 PM CDT
In force
46 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

Counties Brown County, SD, Marshall County, SD

The radar

The Aberdeen radar (KABR), 66 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 7:05 PM CDTHail 0.75Hecla, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2002-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2002-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-383 J/kg
Mixed-layer LCL
1947 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KABR 062314
SVRABR
SDC013-091-070000-
/NEW.KABR.SV.W.0045.062311-070000/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
611 PM CDT THU JUN 6 2002

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAR NORTHEAST BROWN COUNTY IN NORTHEAST SOUTH DAKOTA
  FAR NORTHWEST MARSHALL COUNTY IN NORTHEAST SOUTH DAKOTA

* UNTIL 700 PM CDT

* AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER BROWN COUNTY...OR ABOUT 17 MILES WEST OF
  BRITTON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE IN...
  NORTHEAST BROWN COUNTY THROUGH 700 PM CDT
  NORTHWEST MARSHALL COUNTY THROUGH 700 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4588 9815 4581 9802 4598 9757 4622 9784

MOHR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:40 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 6, 3:40 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN
NATIONAL WEATHER SERVICE ABERDEEN SD
340 PM CDT THU JUN 6 2002

FORECAST CONTINUES TO BE TRICKY WITH THE ETA AND AVN STILL DIFFERING
ON SOME FEATURES. WILL LEAN JUST A BIT MORE TOWARD THE
ETA...ESPECIALLY FOR PRECIP AMOUNTS...WITH SOME BLEND OF THE AVN AS
WELL. A STRONG UPPER LOW WILL SPIN OVER WESTERN CANADA TONIGHT AND
FRIDAY BEFORE BEGINNING TO SLIDE SOUTHWARD FRIDAY NIGHT. THE LOW
BECOMES MORE OF AN ELONGATED TROUGH OVER THE ROCKIES BY SATURDAY
EVENING AND REMAINS THERE THROUGH MONDAY MORNING.

THE SURFACE TROUGH/FRONT CURRENTLY SLOWLY MOVING THROUGH THE CWA
WILL BE OVER THE SOUTH DAKOTA/NEBRASKA BORDER ON FRIDAY...WITH THE
SURFACE LOW OVER WESTERN NEBRASKA INTENSIFYING. HIGH PRESSURE WILL
NOSE INTO THE NORTHERN CWA TONIGHT...WITH THE MAIN INSTABILITY
REMAINING OVER THE FAR EASTERN CWA. WILL KEEP A MENTION OF
THUNDERSTORMS OVER THAT AREA FOR THIS EVENING. ETA INDICATED SOME
STABILIZING OF THE ATMOSPHERE ON FRIDAY FROM THE WEAK HIGH OVER THE
AREA. BY LATE IN THE AFTERNOON...THE FRONT BEGINS TO MAKE ITS WAY
BACK TO THE NORTH AND DECENT MOISTURE BEGINS TO STREAM BACK WITH IT.
WILL KEEP THE CHANCE FOR THUNDERSTORMS MENTIONED FOR FRIDAY
AFTERNOON AND EVENING. A DECENT SURFACE BOUNDARY REMAINS NEAR THE
AREA ON SATURDAY AND SUNDAY...WITH THE MODELS INDICATING DECENT
MOISTURE AND INSTABILITY WITH IT...SO SEE NO REASON TO REMOVE THE
MENTION OF THUNDERSTORMS FOR THOSE TWO DAYS. BASICALLY...THIS
FORECAST PERIOD WILL BE A COMBINATION OF UNSTABLE CONDITIONS AND A
BOUNDARY IN THE REGION. SO...THUNDERSTORMS ARE BOUND TO OCCUR EACH
DAY WITH JUST THE TIMING BEING THE QUESTION.

.EXTENDED DISCUSSION...

CONFIDENCE IN EXTENDED PERIOD REMAINS ELUSIVE TODAY.  WILL GO WITH
THE FLOW USING THE BEST COMPROMISE AND WAIT FOR REFINING MODEL
RUNS.  PERIOD OPENS WITH WESTERN UPPER LOW MOVING OUT OF THE FOUR
CORNERS REGION TOWARD THIS AREA.  MOISTURE FEED SETS UP AHEAD OF
SYSTEM AND OLD BAROCLINIC ZONE LINGERS GIVING CONVECTION AND
PRECIPITATION A FOCUS POINT.  WILL GO PRETTY CLOSE TO GOING FORECAST
AS CURRENT MODEL RUN GIVES NO REASON YET TO DOUBT TIMING. WILL DELAY
ENDING OF PRECIPITATION SLIGHTLY OTHERWISE LITTLE CHANGE.
TEMPERATURES LOOK TO STAY SEASONAL THROUGH THE PERIOD.

.ABR...NONE.

PARKIN/KEEFE

Nearby

Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.